Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 83, NWS Lincoln, IL

July 21, 1997Piatt County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 21, 1997, 3:11 PM CDT for Piatt County, Illinois. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 1997, 3:11 PM CDT (20:11 UTC)
Expired
Jul 21, 1997, 4:00 PM CDT
In force
49 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Piatt County, IL

The radar

The Lincoln radar (KILX), 65 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:30 PM CDTThunderstorm WindWhite Heath, ILThunderstorm winds blew down a large tree onto some power lines 1 mile northeast of White Heath. No injuries were reported and no damage estimate was available.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1997-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1997-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1500 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 212014 RRA
SVRSPI
ILC147-212100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CDT MON JUL 21 1997

* SEVERE THUNDERSTORM WARNING FOR
  PIATT COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 400 PM CDT
 
* SOME LOCATIONS AFFECTED
  CERRO GORDO
  BEMENT

* AT 310 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 8 MILES SOUTHWEST OF MONTICELLO JUST NORTH OF CERRO
  GORDO...MOVING EAST AT 20 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR DAMAGING
WINDS...LARGE HAIL...AND VERY HEAVY RAIN. MOVE TO A STURDY BUILDING
AND STAY AWAY FROM WINDOWS. REMEMBER A SEVERE THUNDERSTORM MAY
PRODUCE A TORNADO AT ANY TIME.


UTHLAUT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:22 AM CDT, 12 hours 49 minutes earlier.

Area forecast discussion, Jul 21, 2:22 AM CDT, 12 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
210 AM CDT MON JUL 21 1997

NEITHER MDL VERIFIED WELL WITH CRNT SITUATION...HOWEVER NGM LOOKED THE
BEST WITH MOISTURE AND SFC FEATURES.  COMPLEX WX PATTERN OVR CNTRL US
TONIGHT WITH REMNANTS OF DANNY MAKING THINGS WORSE.  STNRY FRNT AT 6Z
STRETCHED FRM SERN WI TO CNTRL IA TO NE AND THEN INTO LOW IN NWRN KS.
THIS FRONT PROGD TO SLIDE SOUTH NEXT 24 TO 36 HRS.  NGM BRINGS FRONT
FURTHER SOUTH AND SOONER THAN ETA...PREFER NGM.  ALSO OUTFLOW BNDRY
FROM NERN IL INTO WRN IL.  THIS SHOULD BECOME FOCUS FOR CONVECTION ACRS
AREA THIS MORN AND INTO THIS AFTN...AS WELL AS STNRY FRONT MOVING SOUTH
FOR THIS EVE AND TONIGHT.  LOTS OF MOISTURE STILL IN PLACE TO INTERACT
WITH BNDRY(S)...HOWEVER CLOUD COVER FROM ONGOING CONVECTION COULD KEEP
AIRMASS FROM GETTING REAL UNSTABLE...WE'LL SEE.  BLV LIKELY POPS STILL
WARRENTED TDY AND TONIGHT AS ALL INGREDIENTS PRESENT.  LOCALLY HVY RAIN
ALSO POSSIBLE DUE TO SLOW MOVEMENT AND TRAINING CELLS...BUT SHOULD BE
CONFINED TO NORTH THIS MORN AND EAST TONIGHT.

LOOKS LIKE MORE CLOUDS IN AREA THAN YSTRDY SO TEMPS SHOULD BE HELD DOWN
SOME...XCPT IN SE AND MAYBE EAST.  MOISTURE AND CLOUDS SHOULD ALSO KEEP^
TEMPS ON WARMER SIDE TONIGHT.

PIA  87/70  76
SPI  88/71  66
DEC  88/71  66
CMI  89/70  67
LWV  92/73  57

AUTEN

In the hours before

Special weather statement, Jul 21, 11:08 AM CDT, 4 hours 3 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-221200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1108 AM CDT MON JUL 21 1997

SYNOPSIS: A STATIONARY FRONT WILL SLOWLY MOVE INTO CENTRAL ILLINOIS THIS
AFTERNOON AND INTERACT WITH A WARM...MOIST AND UNSTABLE AIRMASS STILL
IN PLACE TO PRODUCE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
DUE TO THE SLOW MOVEMENT OF THESE STORMS...LOCALLY HEAVY RAIN IS
POSSIBLE.

EVEN THOUGH THUNDERSTORMS ARE FORECASTED FOR THE AREA...THEY ARE NOT
EXPECTED TO REACH SEVERE LIMITS.

UTHLAUT

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:37 PM CDTSevere Thunderstorm WarningILXDeWitt, McLean38 min
Jul 21, 2:19 PM CDTSevere Thunderstorm WarningILXPiatt26 min
Jul 21, 2:39 PM CDTSevere Thunderstorm WarningILXDeWitt, Macon, Piatt36 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.